Skip to main content
Article
Ceftriaxone or HIV associated angio-oedema? Case report
East African Medical Journal
  • William Macharia, Aga Khan University
  • C. Mbaabu, University of Nairobi
  • L. Wachira, Gertrude’s Garden Children’s Hospital
  • S.O.M. Muhudhia, Children's Clinic
  • G. Moniz, Children's Clinic
Publication Date
1-1-2005
Document Type
Article
Disciplines
Abstract

Angio-oedema may be hereditary or acquired and is characterised by episodes of potentially life threatening localised tissue oedema and swelling resulting from deficiency of compliment pathway C1 esterase inhibitor. Acquired angio-oedema is about ten times less frequent than the hereditary type and has been associated with immune-deficiency disorders, malignancies and exposure to specific medications and food substances. We present a case of seven year old, human immune-deficiency virus positive girl, who developed gross swelling of the tongue and neck while on treatment for pneumococcal meningitis with ceftriaxone. Difficulties in arriving at a definitive diagnosis of angio-oedema in a resource poor country are discussed and alternative diagnostic options proposed.

Citation Information
William Macharia, C. Mbaabu, L. Wachira, S.O.M. Muhudhia, et al.. "Ceftriaxone or HIV associated angio-oedema? Case report" East African Medical Journal Vol. 82 Iss. 11 (2005) p. 598 - 600
Available at: http://works.bepress.com/william_macharia/18/